Awareness event hopes to ensure parents are not last to know about fentanyl
As fentanyl overdoses have become the No. 1 cause of death for people between the ages of 18 and 45 across the country, Steamboat Springs Det. Sam Silva often hears the situation must be different in Steamboat.
“This is Steamboat, we don’t have that,” Silva said, referencing comments he hears from community members. “But we do have a fentanyl problem here in Steamboat.”
Silva said authorities have seized over 300 counterfeit prescription oxycodone pills that contain fentanyl. In addition to seven overdose deaths since 2020, there have been 16 times where naloxone was used to save someone who overdosed and another 16 arrests related to possession and distribution of the drug.
Deaths range from transient people living on the street to a billionaire vacationing locally, Silva said. Many of the local cases have involved people who knew they were taking fentanyl, had become addicted to the drug and were trying to stave off the effects of withdrawal.
“The need for this drug biologically changes you,” Silva said. “One user who was very candid with me told me that she’s smoking 20 of these pills a day to feed her habit and she knows the next one could probably kill her.”
On Monday, April 11, Silva and other local officials took the stage at Steamboat Springs High School for an event about fentanyl, hoping to inform parents of an issue their children likely already know more about than they do. A similar presentation was given to all high school students earlier in the day.
“The feedback has been really strong from the students on how impactful this presentation and information was,” said Shelby DeWolfe, behavioral health coordinator for the Steamboat Springs School District.
Chris Ray, a peer recovery specialist with the Health Partnership, said this action was spurred in part by the overdose death of his friend Conner Bomberg last November.
“This is going to keep happening,” Ray said. “Hopefully, being here, all of us doing this will help change and break down some of the stigma.”
The meeting wasn’t meant to scare parents, but to give them information they can use — information that Susan Globe said could have saved her daughter Madeline’s life when she overdosed in Boulder in 2017 on a fentanyl-laced counterfeit Xanax pill.
“Had the single (University of Colorado at Boulder) student who was with (Madeline) in the final hours of her life, had he been aware of the signs of fentanyl poisoning and had he known enough and had access to Narcan, he could have easily saved her life,” Globe said.
Lindsey Simbeye, who grew up in Steamboat and now works with the Colorado Consortium for Prescription Drug Abuse Prevention, said when talking to children about fentanyl, the best thing to do is “keep your cool.”
“If we go home and we yell at our kids and say, ‘You don’t do this, right?’ they’re going to shut down immediately,” Simbeye said. “Don’t lecture them and please, please no scare tactics.”
Simbeye said parents don’t need to know everything about fentanyl to start the conversation, and learning about it with their children can be beneficial. She emphasized that the conversation should be an honest, open dialogue that is free from judgment.
If you come across someone who potentially overdosed, Simbeye said the first thing to do is try to arouse them. One way to do this is by making a fist and rubbing knuckles on their sternum, which has a lot of nerve endings.
In Colorado, the Good Samaritan Law limits prosecution for people who call 911, even if they are involved in illegal activity at the time, like drug use. Silva said they emphasized this with students on Monday, saying if something goes wrong, the best thing to do is call 911 and “no one’s going to get in trouble.”
Another important tool is naloxone, which comes in the brand names of Narcan, Kloxxado and is available without a prescription at Walgreens in Steamboat and with a prescription at Lyon’s Corner Drug and Soda Fountain. The Health Partnership also has harm reduction kits with doses of naloxone and fentanyl test strips.
These forms of the drug come in a nasal spray and includes two doses.
“Take one dose and insert it in the nostril up to your fingertips, and then you hit the plunger, and that will spray the medication into the nose,” Simbeye said, noting that naloxone nasal applicators don’t need to be primed like other nasal sprays.
After the first application, wait two to three minutes so see if the person comes to, Simbeye said. If they don’t, use the other dose in the opposite nostril.
Naloxone works by replacing opioids on receptors in the body and will quickly put someone overdosing into a withdrawal-like state. Simbeye said once used, it is important to get the person medical attention and make it clear to them they just overdosed.
“If you administer Naloxone and someone is not actually overdosing, there’s no harm that you can cause” Simbeye said. “If you pull out your Narcan and it is expired, use it anyway.”
To reach Dylan Anderson, call 970-871-4247 or email danderson@SteamboatPilot.com.
Support Local Journalism
Support Local Journalism
Readers around Steamboat and Routt County make the Steamboat Pilot & Today’s work possible. Your financial contribution supports our efforts to deliver quality, locally relevant journalism.
Now more than ever, your support is critical to help us keep our community informed about the evolving coronavirus pandemic and the impact it is having locally. Every contribution, however large or small, will make a difference.
Each donation will be used exclusively for the development and creation of increased news coverage.